Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Sudden anxiety issues after hydroxycut pills for weight lose. Had a thyroid and ultrasound done. Is it PTSD?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
Sudden anxiety issuesHi, I have never suffered from anxiety before and all of a sudden I do. The apparent trigger came when I took two hydroxycut pills to help lose weight and after taking them I became hyperactive and heart raced and so on. I became sick and threw up quite a bit that night. The following day I was not feeling much better and noticed a flushed feeling and a nervous stomach. I was scared but I never expected to die. My GP says its PTSD but I have been through much worse two years ago with an attempted suicide unfortunately with the same hydroxycut. I was treated Thursday night released Friday morning and back to work Monday and feeling 100% normal. I dont know what the cause of my anxiety is and I need to deal with it so I can go back to work. I have taken 3mg of lexotan and my GP has since prescribed 20mg of paxil which I have not taken yet. Is there any advice you can give me? I have seen a psychiatrist who says they cant help me because I still think its a medical issue. I am awaiting the results of a vma and a thyroid function test and I have done an ultra sound that only reveals a fatty liver. I really want to deal with this so I can get my life back. Should I see a psychologist or psychiatrist? Please anything you can do to help would be helpful. I am 28 years old 5'8 and 195lbs and I live in Jamaica.
Posted Mon, 21 May 2012 in Medicines and Side Effects
 
 
Answered by Dr. Jasvinder Singh 31 hours later
Hello,
Thanks for posting your query.

I can understand your concern for these symptoms. As I had replied earlier, hydroxycut does not have a long lasting effect and it should not be responsible for your symptoms. As emphasized earlier also, it looks like generalized anxiety disorder (GAD).

The exact cause of GAD is not fully known, but a number of factors including genetics, brain chemistry and environmental stresses can be responsible for causing anxiety disorder. Intoxication from illicit drug, such as cocaine or amphetamines and withdrawal from an illicit drug, such as heroin, or from prescription drugs like Vicodin, benzodiazepines, or barbiturates may also cause anxiety attacks.

But the amount of caffeine in hydroxycut is not sufficient to precipitate an anxiety attack. The side effects of this fat burner are mostly gastrointestinal and related to the liver.

Similarly for panic attacks, it is not known what causes panic attacks or panic disorder. Things that may play a role include:

•     Genetics
•     Stress
•     Certain changes in the way parts of your brain function

You should consult a psychiatrist and get it evaluated. Apart from anti-anxiety medicines that you have already started with, you can try cognitive behavior therapy also. Also reduce your consumption of products that contain caffeine, such as coffee, tea, cola and chocolate. Breathing exercises, yoga and pranayama will also help you relieve your anxiety. In the initial stages, while medication may be required, psychotherapy will be more useful in the later stages.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Please accept my answer in case you have no follow up query.
Wishing you good health.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Sudden anxiety issues after hydroxycut pills for weight lose. Had a thyroid and ultrasound done. Is it PTSD? 9 hours later
I have consulted a psychiatrist but they say until I accept that it is not a medical issue they cant help me. I am afriad to be dependent on drugs to live my life. I just cant take this anymore. Could the hydroxycut have thrown off my body chemistry? because no matter how much I eat I still feel weak. Is this really all in my head? this is not who I am and I hate it so much.
 
 
Answered by Dr. Jasvinder Singh 13 hours later
Hello,

Thanks for writing back to me.

I can understand your concern for the dependency on the anti-anxiety drugs. As mentioned earlier, hydroxycut can cause gastrointestinal and liver damage in the long run. According to the FDA, reported long-term effects included liver damage, cardiovascular issues and kidney failure. It does not cause any changes in the body chemistry or metabolism which can cause anxiety attacks.

It can damage the GI (gastrointestinal system), liver or kidneys which are the principal organs involved in digestion and metabolism of this drug.

The weakness can be related to anemia (low hemoglobin) or vitamin deficiency like vitamin D and B complex. Even anxiety and depression can cause weakness and fatigue. You can take some iron supplements and vitamin supplements for some days. Don't forget to follow up with your psychiatrist and take the prescribed medicines under medical supervision.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor